Moclobemide had its origins as an antituberculosis drug before being developed as an antidepressant, once it was discovered it could cause euphoria in tuberculosis patients.
It is a new style selective monoamine oxidase inhibitor (MAOI) a class of drugs which supposedly relieve depression by blocking the action of the MAO hormone in the brain. Moclobemide was touted as avoiding many of the well documented side effects of other MAOIS.
However, experience in Finland suggests that moclobemide may be lethal when taken in combination with other types of antidepressants. Doctors at the University of Helsinki report five deaths among patients who mixed “moderately low overdoses” of moclobemide with similar doses of other antidepressant drugs (The Lancet, 4 December 1993).
In one case, a man of 23 and a woman of 19 took between 1000-1500mg of moclobemide along with up to 500mg of clomipramine, a tricyclic antidepressant (TCA). Two to three hours later they were euphoric, but within the next two hours both experienced extreme tremor, followed by convulsions and loss of consciousness, said the report. Although they were admitted to hospital, both of them died between nine to 10 hours after taking the drugs. The researchers say: “Blood concentrations [of both drugs] at admission and necropsy showed only moderate overdosage of these antidepressants.”
They also cite the cases of three men, who died three to 16 hours after taking overdoses of moclobemide and the selective serotonin reuptake inhibitor (SSRI) citalopram. Their deaths showed a “similar pattern of events” to the two patients who had died from a mixture of MAOI and TCA. “Patients 3 and 4 died despite immediate conventional treatment in hospital.”
“Many antidepressants obviously carry a risk of a serious interaction if combined with MAO inhibitors: citalopram, fluoxetine, fluvoxamine, sertraline, and paroxetine are selective inhibitors, but, in addition, clomipramine, trazodone, and imipramine are potent inhibitors of serotonin reuptake.” This may mean that patients mixing these and moclobemide could be at risk.
An editorial in the same issue of The Lancet concluded: “Drugs that increase brain serotonin should be given with care.”